MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE Ø4.5X26 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE Ø4.5X26 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-04526
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/24/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the head of a yukon polyaxial 'broke from between head and proximal shaft' intra-operatively.Surgery was successfully completed with an unknown delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
The returned yukon oct polyaxial screw was visually inspected.The tulip head and the threaded shaft of the device were returned.The fracture occurred directly below the tulip, before the threads of the shaft begin, at the neck of the device.The shaft was observed to have severe deformation on the proximal half, which is suspected to have occurred during screw removal from the patient.This fracture site could not be inspected due to the sustained damage.The tulip head was inspected and the fracture surface appeared smooth and even.This indicates that the device fractured during an applied torsional force (i.E., insertion of the screw into hard bone).Complaint history records were reviewed for this catalog and no similar complaints were identified.Screw fracture can occur during insertion due to patient bone quality, difficult anatomy causing angulation during insertion, or improper preparation of the screw insertion site.The yukon oct surgical technique guide indicates that the desired entry point of the pedicle must be prepared using an awl, a probe, a drill, and (optionally) a tap.It is unknown if the pedicle pathway was prepared before screw insertion.In addition, higher forces may be required to insert a screw due to hard bone quality.The patient's bone quality is unknown.A conclusive root cause cannot be determined.
 
Event or Problem Description
It was reported that the head of a yukon polyaxial 'broke from between head and proximal shaft' intra-operatively.Surgery was successfully completed with an hour delay.No adverse consequences or medical intervention were reported.

Brand Name
POLYAXIAL SCREW; SIZE Ø4.5X26 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13043197
Report Number3004774118-2021-00405
Device Sequence Number12124808
Product Code NKG
UDI-Device Identifier10888857349797
UDI-Public10888857349797
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-04526
Device Catalogue Number7601-04526
Device Lot Number23R6
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/15/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/25/2021
Supplement Date Received by Manufacturer02/15/2022
Initial Report FDA Received Date12/20/2021
Supplement Report FDA Received Date03/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown